Alert archive / Maine / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 18, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jun 21, 2021, 8:20 PM EDT for Aroostook County, Penobscot County, Piscataquis County, Maine. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2021, 8:20 PM EDT (00:20 UTC)
- Expired
- Jun 21, 2021, 8:49 PM EDT
- In force
- 29 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Aroostook County, ME, Penobscot County, ME, Piscataquis County, ME
The radar
The Caribou radar (KCBW), 80 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 00:00Z, 0.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 388 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 993 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 241 m²/s²
- 0-3 km storm-relative helicity
- 445 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted.
474
WUUS51 KCAR 220020
SVRCAR
MEC003-019-021-220100-
/O.NEW.KCAR.SV.W.0018.210622T0020Z-210622T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Caribou ME
820 PM EDT Mon Jun 21 2021
The National Weather Service in Caribou Maine has issued a
* Severe Thunderstorm Warning for...
Northeastern Piscataquis County in north central Maine...
Southern Aroostook County in northern Maine...
North central Penobscot County in east central Maine...
* Until 900 PM EDT.
* At 820 PM EDT, severe thunderstorms were located along a line
extending from 9 miles east of Chamberlain Lake to near Telos Lake
to near Ripogenus, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Patten, Mount Katahdin, Ripogenus, Mount Chase, Oxbow, South Branch
Pond, Shin Pond, Baxter State Park, Moosehorn Crossing, Katahdin
Woods and Waters National Monument, Telos Lake, Grand Lake Seboeis,
Grand Lake Matagamon, Katahdin Lake and Moro Plantation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4652 6847 4620 6842 4590 6858 4582 6936
4603 6922 4630 6928
TIME...MOT...LOC 0020Z 245DEG 39KT 4630 6916 4608 6915 4590 6924
HAIL...<.75IN
WIND...60MPH
$$
Farrar1 follow-up statement
213
WWUS51 KCAR 220049
SVSCAR
Severe Weather Statement
National Weather Service Caribou ME
849 PM EDT Mon Jun 21 2021
MEC003-019-021-220059-
/O.CAN.KCAR.SV.W.0018.000000T0000Z-210622T0100Z/
Piscataquis ME-Aroostook ME-Penobscot ME-
849 PM EDT Mon Jun 21 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PISCATAQUIS...
SOUTHERN AROOSTOOK AND NORTH CENTRAL PENOBSCOT COUNTIES IS
CANCELLED...
The storms which prompted the warning have weakened below severe
limits, but frequent cloud to ground lightning and heavy downpours
are still likely. Therefore, the warning has been cancelled.
LAT...LON 4652 6847 4620 6842 4590 6858 4582 6936
4603 6922 4630 6928
TIME...MOT...LOC 0048Z 245DEG 39KT 4643 6875 4621 6874 4603 6883
$$
FarrarWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:09 PM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jun 21, 6:09 PM EDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Caribou ME 609 PM EDT Mon Jun 21 2021 .SYNOPSIS... A cold front will approach tonight and cross the area on Tuesday. High pressure will settle over the area by the middle of the week and slide offshore on Thursday. Another system will approach from the west late in the weekend. && .NEAR TERM /THROUGH TUESDAY/... 605 PM Update: Fog making its way toward the coast attm per the latest satl imagery and obs over the outer islands reporting fog moving in. Collaborated w/GYX on putting up a Dense Fog Advisory for the coast through Tuesday morning. Radar showing intense convection firing across Aroostook and Piscataquis County. Some of the storms in Aroostook County were showing signs of rotation w/strong winds and hail. Kept the enhanced wording in there through the evening.Hrly temps were adjusted to fit the latest obs. Previous Discussion... Low pressure will continue to track well north of the region tonight. A warm front will continue to lift northeast of the region early this evening with a warm and humid air mass remaining in place across the region. Scattered showers and thunderstorms are expected to continue mainly across the north Maine Woods and northern Aroostook county as the warm front lifts to the north. We have been seeing rotating storms across the north Maine Woods this afternoon and there will be the potential for severe storms across northern areas through early this evening. Thus, any storms may contain large hail and damaging winds through early this evening. Precipitable water values 1.5" to near 2.0" will result in locally heavy rainfall with any storms, thus will continue to mention heavy rain as well. Any thunderstorms across the north will be on the wane by later this evening with mainly cloudy skies overnight, along with scattered showers ahead of an approaching cold front. Warm and muggy conditions can be expected with lows generally in the low to mid 60s across the region. The cold front will slowly cross the region on Tuesday from northwest to southeast across the region. Expect scattered showers as the front crosses the region. The best chances for thunderstorms will be across east central and Downeast portions of the region. It will be cooler with highs ranging from the lower 70s across the north and mid 70s Downeast. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... Cold front wl be along the coast on Tue evening and likely to move offshore by 03z. However showers likely to continue over Downeast until daybreak as upr lvl jet finally east moves into New Brunswick. Skies wl clear with drier air mvg in behind and min temps wl dip into the 40s with possibly u30s in far nwrn Aroostook. Clear skies will be on tap thru the end of the short term with high temps on Wed below normal before rebounding to just above normal for Thursday. Thursday wl feature high pressure sliding offshore with return flow drawing in more moist air and temps topping out in the u70s/nr 80F. Given clear skies and fairly light winds expect patchy fog to dvlp briefly each morning. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... Bermuda high will likley keep next system at bay thru Sat morning. Temped to rmv pops from Sat but with global Canadian indicating pcpn over the area in the aftn hv opted not to remove. Hv also retained mention of thunder in the afternoon and evng, however have dropped chcs to slgt chc as main forcing rmns back to the west. Cdfnt looks to be approaching the international border by Sun morning though guidance differs on timing and additional waves riding northeast along the bndry. Bndry appears to stall out at some point early next week as an active pattern looks to set up.&& && .AVIATION /20Z MONDAY THROUGH SATURDAY/... NEAR TERM: VFR conditions early will give way to widespread IFR/LIFR in low clouds and areas of fog, especially KBGR/KBHB vicinity. Scattered thunderstorms will mainly affect the northern terminals through early this evening. Widespread IFR conditions are expected Tuesday morning to give way MVFR, then VFR in the afternoon. Scattered thunderstorms are possible in the afternoon, mainly KHUL south. S wind around 10 kt this evening, becoming W around 10 kts on Tuesday. SHORT TERM: Tue night...VFR over northern terminals with IFR improving to VFR Downeast late. NW 5-10kts. Wed...VFR. 5-10kts. Wed night...VFR. Light WSW. Thu-Fri night...VFR. S 5-10kts and gusty each afternoon. Sat...VFR becoming MVFR in the afternoon. S 5-15kts. && .MARINE... NEAR TERM: Winds/seas will generally remain below SCA levels, although a few gusts to around 25 kt are possible tonight. Visibility will be reduced to less than 1 NM in areas of fog. SHORT TERM: Seas and winds remain below SCA thresholds. Patchy fog likely to reduce visibilities over the waters thru the end of the week. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...Dense Fog Advisory until 8 AM EDT Tuesday for MEZ029-030. MARINE...None. && Near Term...Duda/Hewitt Short Term...Farrar Long Term...Farrar Aviation...Duda/Hewitt/Farrar Marine...Duda/Hewitt/Farrar
Hazardous weather outlook, Jun 21, 3:38 AM EDT, 16 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 338 AM EDT Mon Jun 21 2021 MEZ001>005-010-031-220745- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Central Piscataquis- Southern Piscataquis- 338 AM EDT Mon Jun 21 2021 This Hazardous Weather Outlook is for Central Highlands Maine, Far Northern Maine and North Woods Maine. .DAY ONE...Today and Tonight. A cold front will slowly approach from the west later this afternoon and tonight. Thunderstorms are expected to develop later this afternoon and into this evening. A few thunderstorms may contain gusty winds, small hail, and heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ006-011-015>017-029-030-032-220745- Southeast Aroostook-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Coastal Hancock- Coastal Washington-Northern Washington- 338 AM EDT Mon Jun 21 2021 This Hazardous Weather Outlook is for Coastal DownEast Maine, Far Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are possible for Tuesday afternoon ahead of a slow moving cold front. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-220745- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 338 AM EDT Mon Jun 21 2021 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. VJN
In the hours before
Local storm report, Jun 21, 6:48 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
648 PM EDT MON JUN 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM TSTM WND DMG 1 N LIMESTONE 46.93N 67.82W
06/21/2021 AROOSTOOK ME LAW ENFORCEMENT
TREE DOWN.
&&Special weather statement, Jun 21, 7:44 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Caribou ME
744 PM EDT Mon Jun 21 2021
MEZ004-010-220045-
Northern Piscataquis-Central Piscataquis-
744 PM EDT Mon Jun 21 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL PISCATAQUIS
COUNTY...
At 743 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Caucomgomoc Lake to near Rockwood to
10 miles southwest of Jackman. Movement was east at 20 mph.
Winds in excess of 40 mph are possible with these storms.
These storms will be near...
Caucomgomoc Lake around 750 PM EDT.
Rockwood around 755 PM EDT.
Chesuncook around 810 PM EDT.
Kokadjo around 840 PM EDT.
Telos Lake and Baxter State Park around 845 PM EDT.
Other locations impacted by these storms include Mount Kineo, Spencer
Bay, North East Carry, Beaver Cove and Lily Bay.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
If you are on or near Moosehead Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 4577 6978 4575 6976 4576 6972 4584 6970
4587 6972 4588 6971 4585 6968 4586 6965
4598 6968 4598 6973 4604 6973 4622 6962
4624 6890 4570 6922 4540 6973 4554 6978
4558 6971 4565 6970 4566 6974 4574 6981
TIME...MOT...LOC 2343Z 275DEG 17KT 4616 6956 4575 6980 4548 7034
FarrarLocal storm report, Jun 21, 7:56 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
756 PM EDT MON JUN 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG 2 E CASTLE HILL 46.73N 68.19W
06/21/2021 AROOSTOOK ME NWS EMPLOYEE
TREE DOWN.
&&Local storm report, Jun 21, 7:57 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
757 PM EDT MON JUN 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 3 ESE WASHBURN 46.78N 68.10W
06/21/2021 AROOSTOOK ME PUBLIC
MULTIPLE TREES DOWN WITH STRUCTURAL DAMAGE.
&&Local storm report, Jun 21, 8:08 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
808 PM EDT MON JUN 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 2 WSW LIMESTONE 46.90N 67.88W
06/21/2021 AROOSTOOK ME EMERGENCY MNGR
STRUCTURAL DAMAGE.
&&Local storm report, Jun 21, 8:15 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
815 PM EDT MON JUN 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM TSTM WND DMG 3 SSW CARIBOU 46.82N 68.02W
06/21/2021 AROOSTOOK ME PUBLIC
TREE DOWN.
&&The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 10:44 AM EDT | Special Weather Statement | CAR | Aroostook | 46 min |
| Jun 22, 2:16 PM EDT | Special Weather Statement | CAR | 44 min | |
| Jun 22, 2:42 PM EDT | Special Weather Statement | CAR | Hancock | 63 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.